1
Medical Questions > Conditions and Diseases > Ear, Nose and Throat Disorders Forum

tinnitus and also smell cigarette smoke!?

Must Read
Do you know the three main reasons we cough? Learn common causes of cough and when coughing might indicate a more serious health problem....
Coughing is normal. But what can cause more troublesome coughs? Learn more about possible causes of cough here....
When should you see a doctor about cough symptoms? When are symptoms a sign of further complications? Learn about cough symptoms basics here....
User Profile
I have been having tinnitus and also smell cigarette smoke but am not around any when I smell it.What could be the cause? Thanks


Did you find this post helpful?
First Helper User Profile
|

User Profile
replied March 24th, 2011
Ear, Nose and Throat Disorders Answer A21214
Hi, welcome to the ehealth forum and I am glad to help you.
You seem to be perturbed by the smell of ciggrette smoke and also you are suffering from tinnitus.
There are a few causes for phantosmia(the perception of an odour when there is none also known as olfactory hallucinations), but one of the most common and well-documented involves brain injury or seizure activity in the temporal lobe. Those with lesions in the temporal lobe, often brought about by a stroke or from trauma to the head, also experience these olfactory hallucinations. Other leading causes of phantosmia include neurological disorders such as schizophrenia and Alzheimer’s disease. Phantosmia can also be attributed to overactive olfactory receptor neurons (ORNs) or the loss of inhibitory neurons brought on by a sinus infection or some other type of cold.
Tinnitus is not a disease; but a symptom resulting from a range of underlying causes. The most common cause is noise-induced hearing loss, resulting from exposure to excessive or loud noises. Conditions causing conductive hearing loss like external ear infection, acoustic shock, subwoofers, cerumen(earwax) impaction, middle ear effusion can lead to subjective tinnitus.TMJ disorder can also present with tinnitus. Large no. of drugs are known to cause tinnitus as a side effect like aspirin, aminoglycosides e.g. gentamicin,chloramphenicol,erythromycin,te tracycline,tobramycin,vancomycin, vibramycin,furosemide,chloroquine etc.
You must consult a neurologist and/or ENT specialist for thorough evaluation of your case and definitive diagnosis as the same cannot be made online.
Hope this helps. Take care.
Note: This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
Quick Reply
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Ear, Nose and Throat Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.